Alert archive / Oregon / Gale Watches in 2021
Gale Watch 8, NWS Medford, OR
NWS Medford, OR issued this gale watch at Feb 11, 2021, 9:29 PM PST. It took effect at Feb 12, 2021, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 11, 2021, 9:29 PM PST (05:29 UTC)
- In effect from
- Feb 12, 2021, 10:00 PM PST
- Expired
- Feb 12, 2021, 2:21 AM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
780 WHUS76 KMFR 120529 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 929 PM PST Thu Feb 11 2021 PZZ350-356-370-376-121830- /O.EXT.KMFR.SC.Y.0021.000000T0000Z-210213T0600Z/ /O.NEW.KMFR.GL.A.0008.210213T0600Z-210213T1500Z/ /O.EXT.KMFR.SE.A.0004.210213T1500Z-210214T0900Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 929 PM PST Thu Feb 11 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... ...HAZARDOUS SEAS WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... * WHAT...For the Small Craft Advisory, seas 7 to 10 ft at 11 seconds. For the Gale Watch, southwest winds 25 to 35 kt with gusts up to 40 kt and seas 11 to 16 ft at 10 seconds possible. For the Hazardous Seas Watch, very steep and hazardous seas 14 to 16 ft at 11 seconds possible. * WHERE...All areas. * WHEN...For the Small Craft Advisory, until 10 PM PST Friday. For the Gale Watch, from Friday evening through Saturday morning. For the Hazardous Seas Watch, from Saturday morning through late Saturday night. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
718 WHUS76 KMFR 121021 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 221 AM PST Fri Feb 12 2021 PZZ356-376-122330- /O.CON.KMFR.SC.Y.0021.000000T0000Z-210213T0600Z/ /O.UPG.KMFR.GL.A.0008.210213T0600Z-210213T1500Z/ /O.NEW.KMFR.SE.W.0013.210213T0600Z-210213T1800Z/ /O.NEW.KMFR.GL.W.0011.210213T0600Z-210213T1800Z/ /O.EXT.KMFR.SE.A.0004.210213T1800Z-210214T0900Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 221 AM PST Fri Feb 12 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY... ...HAZARDOUS SEAS WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... * WHAT...For the Small Craft Advisory, seas 7 to 10 ft at 11 seconds. For the Gale Warning, west winds 25 to 35 kt with gusts up to 40 kt and seas 13 to 17 ft at 10 seconds expected. For the Hazardous Seas Warning, very steep and hazardous seas 11 to 16 ft at 10 seconds expected. For the Hazardous Seas Watch, very steep and hazardous seas 13 to 17 ft at 17 seconds possible. * WHERE...All areas for the Small Craft Advisory today. The Gale Warning will affect most areas from Port Orford northward. The Hazardous Seas Warning will affect areas south of Port Orford. The Hazardous Seas Watch affects all areas. * WHEN...For the Small Craft Advisory, until 10 PM PST this evening. For the Gale Warning, from 10 PM this evening to 10 AM PST Saturday. For the Hazardous Seas Watch, from Saturday morning through late Saturday night. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-122330- /O.CON.KMFR.SC.Y.0021.000000T0000Z-210213T0600Z/ /O.UPG.KMFR.GL.A.0008.210213T0600Z-210213T1500Z/ /O.NEW.KMFR.GL.W.0011.210213T0600Z-210213T1800Z/ /O.EXT.KMFR.SE.A.0004.210213T1800Z-210214T0900Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 221 AM PST Fri Feb 12 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY... ...HAZARDOUS SEAS WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... * WHAT... For the Small Craft Advisory, seas 7 to 10 ft at 11 seconds. For the Gale Warning, west winds 25 to 35 kt with gusts up to 45 kt and seas 14 to 19 ft at 10 seconds expected. For the Hazardous Seas Watch, very steep and hazardous seas 15 to 19 ft at 18 seconds possible. * WHERE...All areas for the Small Craft Advisory, Gale Warning, and Hazardous Seas Watch. * WHEN... For the Small Craft Advisory, until 10 PM PST this evening. For the Gale Warning, from 10 PM this evening to 10 AM PST Saturday. For the Hazardous Seas Watch, from Saturday morning through late Saturday night. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Feb 11, 3:48 PM PST, 5 hours 41 minutes earlier.
Area forecast discussion, Feb 11, 3:48 PM PST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
348 PM PST Thu Feb 11 2021
Updated AVIATION Section
.SHORT TERM...An occluded front is moving inland this afternoon
and evening. Radar and satellite show the rain and mountain snow
spreading inland this afternoon across western zones and into
areas east of the Cascades. Observations indicate rainfall has
been mainly light with some moderate amounts in the Curry coastal
mountains. Snow levels are currently between 5500-6000 feet this
afternoon. Models continue to show snow levels lowering to 5000
feet from the Cascades west this evening then down 4000 feet
across most the area late tonight. Light to moderate precipitation
combined with lowering snow levels is expected to bring some
moderate snowfall rates and accumulations to the south-central
Oregon Cascades through this evening. This is mainly for areas
above 5000 feet near Crater Lake and Diamond Lake. A winter
weather advisory (WSWMFR) remains in effect for this area.
Behind the front expect showers tonight into Friday. Tonight
showers will be numerous across much of the area. Then on Friday,
the best chance for showers will be from the Cascades west. Very
cold air associated with a modified Arctic air mass, is expected
to remain north of the CWA. The one exception is over northern
Klamath and northern Lake Counties, which may see the southern
portion of this cold air mass dip into the area tonight and
Friday morning. As a result expect low temperatures to drop into
the teens to low 20s across these areas.
Of concern, is that models support a slight risk for freezing
drizzle tonight into Friday morning for areas east of the
Cascades. This is due to a saturated, supercooled lower level layer
that is expected to be in place. This combined with some upper
level lift and/or some upslope effects over terrain may result in
light freezing drizzle. The areas that will see the best chance
for this to occur include northern Klamath, along the eastern
slopes of the Cascades and from Chiloquin northward, as well as
over far northern Lake County.
Friday evening and Saturday, a stronger and moister frontal system
is forecast to move into the area. Snow levels are expected to
start out around 4000 to 5500 feet Friday evening then
lower overnight into Saturday morning down to 3500 to 4000 ft
across southern Oregon and 4000 to 4500 feet across northern
California. Moderate precipitation is expected with this front
with around 1.5 to 2.5 inches of rainfall at the coast and 0.5 to
1.0 inches of rain over inland west side valleys. In the southern
Oregon Cascades and Siskiyous expect moderate to locally heavy
snow accumulations of around 5 to 10 inches above 4500 feet,
heaviest Friday night and Saturday morning. Meanwhile, east of
the Cascades, expect light to moderate snowfall. Winter weather
advisories are in effect for the Cascades, Siskiyous, Klamath
County and western Lake County above 4500 feet due to moderate
snow affecting areas above 4500 feet. Expect difficult travel and
snow covered roads. Please see the WSWMFR for details. Of note,
models are showing a colder overall profile in sounds. So expect
mainly snow and very little, if any, chance for freezing rain
east of the Cascades during this event.
Across northern California, models indicate light to moderate
rain and snow Friday evening through Saturday. However, moderate
snow accumulations will be limited to the higher mountains in
Siskiyou County and in the Warner Mountains in Modoc County.
Behind the front, late Saturday morning through Saturday evening
expect showers and snow levels lowering to 3000 to 3500 feet. As
a mid level jet moves over the area, models also indicate gusty
northwest to west winds east of the Cascades. These winds may
reach advisory level criteria with gusts up to 45 mph in some
places.
.LONG TERM...Saturday night through Thursday night.
The forecast period starts off with a 30 percent chance for showers
Saturday night into Sunday morning. The best chance for showers
will be west of the Cascades. Snow levels will be around 2500 to
3000 feet when these showers are around. These showers are not
expected to be very wet, so we're only forecasting around 1 inch of
snow around 2500 feet. Eventually, a warm front pushes farther
eastward. The chances of precipitation increase through Sunday as
this warm front pushes inland. Since the warm front is very well
defined, all areas will see rain or snow when this front inevitably
moves through Sunday night into Monday morning.
We would also classify this event as an atmospheric river. Most
data sets suggest integrated water vapor transport(IVT) will be
around 600 once the warm front moves onshore around Sunday night and
Monday morning. This is around the 97.5th percentile for a late
February event. Luckily for us, these higher values of IVT will
gradually shift south by Monday evening as a cold front pushes
through the area. In all, we would classify this as a weak
atmospheric river given the short duration of higher IVT. In
addition, a 97.5th percent IVT value is noteworthy, but not extreme
enough to be concerned about flooding or significant precipitation
impacts.
As for the snow forecast from Sunday night into Monday, we'll see
snow levels gradually rise all the way up to 6000 feet according to
the National Blend of Models(NBM). Those snow levels will probably
fall later on Monday to 4000 feet once a cold front moves through.
This is still uncertain though because the probability of exceedance
for 14 to 18 inches of snow is lower than what we usually see in the
Cascades. This could very well be a symptom of warmer air lingering
over southern Oregon and northern California longer than what some
models currently expect. In any case, we do have high confidence
we'll at least 10 inches in the Cascades and higher terrain east of
the Cascades through Monday evening. As noted above, confidence is
lower for the totals around 14 to 20 inches.
By Tuesday, moist westerly flow will probably still be hitting the
Cascades and persisting the snowfall accumulation over higher
terrain. As for storm total precipitation from Saturday night until
Monday evening, the coast will see around 2 to 3 inches near
Brookings and the coastal mountains in Curry County. Farther east,
we could see 1 to 1.5 inches of rain over the west side valleys.
Locations east of the Cascades could see up to 0.5 inches. There
very well could be some small landslides with this much rain,
including rain from the previous two systems. However, we're not
anticipating any burn scar impacts.
By Wednesday, high pressure will likely begin to build. The
probability of precipitation will drop below 15 percent for most of
our region. However, the dry period will not last as the
probability of precipitation increases to 70 percent by Thursday
when yet another southerly atmospheric river moves towards the west
coast.
-Smith
&&
.AVIATION...For the 12/00Z TAF Cycle...Areas of MVFR cigs with
higher terrain obscured and periods of mainly light rain are
expected through this evening as a frontal system moves through.
Some light rain showers will linger overnight into Friday, but
mainly along and west of the Cascades and over higher terrain.
Expect widespread MVFR ceilings with local IFR developing during
the early to mid morning Friday and lasting into the afternoon.
Some improvement to VFR is possible Friday afternoon, but still
expect areas of MVFR ceilings with terrain obscurations to persist.
-Spilde
&&
.MARINE...Updated 230 PM PST Thursday 11 Feb 2021...Gusty south
winds and steep seas are expected into early this evening. Winds
shift to southwest and ease a bit later tonight, but seas remain
steep into Friday morning. The next cold front will reach the
waters late Friday night with near gale force winds and steep to
very steep seas. Guidance is showing seas of 10-16 feet with
wave periods of 10-12 seconds. Seas will then become dominated by
a long period west to northwest swell Saturday night. Yet another
front will move through Sunday followed by another potentially very
high west-northwest long period swell Monday into Tuesday. -Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Small Craft Advisory until 11 AM PST Friday for ORZ021-022.
Hazardous Seas Watch from Saturday morning through Saturday
afternoon for ORZ021.
Winter Weather Advisory from 10 PM Friday to 10 AM PST Saturday
above 4500 feet in the for ORZ027>030.
Winter Weather Advisory until 10 PM PST this evening above 5000
feet in the for ORZ027.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 11 AM PST Friday
for PZZ350-356-370-376.
Hazardous Seas Watch from Saturday morning through Saturday
afternoon for PZZ350-356-370-376.
CC/CS/MASThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 12:01 AM PST | Dense Fog Advisory | MFR | Curry, Jackson, Josephine | 9 hr |
| Feb 12, 2:21 AM PST | Gale Warning | MFR | 26 hr | |
| Feb 12, 2:21 AM PST | Hazardous Seas Warning | MFR | 42 hr | |
| Feb 12, 4:08 AM PST | Wind Advisory | MFR | Klamath, Lake | 35 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.